Alert archive / Oregon / Small Craft Advisories in 2021

Small Craft Advisory 35, NWS Medford, OR

March 14, 2021

NWS Medford, OR issued this small craft advisory at Mar 14, 2021, 1:51 PM PDT. It took effect at Mar 15, 2021, 5:00 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2021, 1:51 PM PDT (20:51 UTC)
In effect from
Mar 15, 2021, 5:00 PM PDT
Expired
Mar 16, 2021, 2:19 AM PDT
In force
9 hr
Issued by
NWS Medford, OR

The text

As transmitted.

817 
WHUS76 KMFR 142051
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
151 PM PDT Sun Mar 14 2021

PZZ370-376-151400-
/O.EXP.KMFR.GL.W.0016.000000T0000Z-210314T2100Z/
/O.CON.KMFR.SE.W.0021.210314T2100Z-210316T0000Z/
/O.NEW.KMFR.SC.Y.0035.210316T0000Z-210316T1200Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
151 PM PDT Sun Mar 14 2021

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 5 PM PDT
MONDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM MONDAY TO 5 AM PDT
TUESDAY...

* WHAT...Very steep and hazardous seas 12 to 15 ft at 11 seconds
  expected through Monday afternoon. Then, north winds increase 15
  to 20 kt with gusts up to 30 kt while seas remain steep 9 to 12
  ft at 11 seconds.

* WHERE...All areas

* WHEN...For the Hazardous Seas Warning, until 5 PM PDT Monday.
  The Small Craft Advisory takes over from 5 PM Monday to 5 AM 
  PDT Tuesday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ350-356-151400-
/O.EXP.KMFR.GL.W.0016.000000T0000Z-210314T2100Z/
/O.CON.KMFR.SE.W.0021.000000T0000Z-210316T0000Z/
/O.NEW.KMFR.SC.Y.0035.210316T0000Z-210316T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
151 PM PDT Sun Mar 14 2021

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 5 PM PDT
MONDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM MONDAY TO 5 AM PDT
TUESDAY...
...GALE WARNING WILL EXPIRE AT 2 PM PDT THIS AFTERNOON...

* WHAT...Very steep and hazardous seas 9 to 13 ft at 11 seconds.
  Then, north winds increase 10 to 20 kt with gusts up to 30 kt
  while seas remain steep 8 to 11 ft at 11 seconds.

* WHERE...All areas.

* WHEN...For the Hazardous Seas Warning, until 5 PM PDT Monday.
  Then, the Small Craft Advisory takes over from 5 PM Monday to 5
  AM PDT Tuesday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford
5 follow-up statements
320 
WHUS76 KMFR 150932
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
232 AM PDT Mon Mar 15 2021

PZZ350-356-370-376-152245-
/O.CON.KMFR.SE.W.0021.000000T0000Z-210316T0000Z/
/O.CON.KMFR.SC.Y.0035.210316T0000Z-210316T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
232 AM PDT Mon Mar 15 2021

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 5 AM PDT TUESDAY...

* WHAT...Very steep and hazardous seas 9 to 13 ft at 11 seconds.
  Northest winds 15 to 25 kt with gusts up to 30 kt, mainly south
  of Cape Blanco.

* WHERE...All areas.

* WHEN...For the Hazardous Seas Warning, until 5 PM PDT Monday. 
  Then, the Small Craft Advisory takes over from 5 PM Monday to 
  5 AM PDT Tuesday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford
821 
WHUS76 KMFR 151529
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
829 AM PDT Mon Mar 15 2021

PZZ350-356-370-376-160430-
/O.CON.KMFR.SE.W.0021.000000T0000Z-210316T0000Z/
/O.CON.KMFR.SC.Y.0035.210316T0000Z-210316T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
829 AM PDT Mon Mar 15 2021

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 5 AM PDT TUESDAY...

* WHAT...Very steep and hazardous seas 10 to 14 ft at 10 seconds
  through this afternoon, lowering to 8 to 11 ft this evening.
  North winds 20 to 30 kt with gusts up to 35 kt through this
  afternoon, easing to 10 to 20 kt this evening. 

* WHERE...All areas.

* WHEN...For the Hazardous Seas Warning, until 5 PM PDT this 
  afternoon. For the Small Craft Advisory, from 5 PM this 
  afternoon to 5 AM PDT Tuesday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford
109 
WHUS76 KMFR 152040
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
140 PM PDT Mon Mar 15 2021

PZZ350-356-370-376-160945-
/O.CON.KMFR.SE.W.0021.000000T0000Z-210316T0000Z/
/O.CON.KMFR.SC.Y.0035.210316T0000Z-210316T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
140 PM PDT Mon Mar 15 2021

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 5 AM PDT TUESDAY...

* WHAT...Very steep and hazardous seas 10 to 14 ft at 10 seconds 
  through this afternoon, lowering to 8 to 11 ft this evening. 
  North winds 20 to 30 kt with gusts up to 35 kt through this 
  afternoon, easing to 10 to 20 kt this evening.

* WHERE...All areas.

* WHEN...For the Hazardous Seas Warning, until 5 PM PDT this 
  afternoon. For the Small Craft Advisory, from 5 PM this 
  afternoon to 5 AM PDT Tuesday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford
042 
WHUS76 KMFR 160318
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
818 PM PDT Mon Mar 15 2021

PZZ350-356-370-376-161200-
/O.CON.KMFR.SC.Y.0035.000000T0000Z-210316T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
818 PM PDT Mon Mar 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT
TUESDAY...

* WHAT...Very steep and hazardous seas 8 to 11 ft at 10 seconds
  and north to northeast winds 15 to 25 kt through early Tuesday
  morning. Winds will be strongest south of Gold Beach beyond 5 nm
  from shore.

* WHERE...All areas.

* WHEN...Until 5 AM PDT Tuesday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
353 
WHUS76 KMFR 160919
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
219 AM PDT Tue Mar 16 2021

PZZ350-356-370-376-162230-
/O.CAN.KMFR.SC.Y.0035.000000T0000Z-210316T1200Z/
/O.NEW.KMFR.GL.A.0012.210318T0300Z-210319T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
219 AM PDT Tue Mar 16 2021

...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY
EVENING...

* WHAT...South winds 35 to 45 kt with gusts up to 55 kt and very
  steep wind-driven seas of 15 to 20 feet possible.

* WHERE...All areas.

* WHEN...From Wednesday evening through Thursday evening, with
  conditions possibly peaking Thursday morning.

* IMPACTS...Strong winds and very steep seas could capsize, swamp,
  or otherwise damage vessels. Low visibility conditions are 
  expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at Mar 14, 1:20 PM PDT, 31 minutes earlier.

Area forecast discussion, Mar 14, 1:20 PM PDT, 31 minutes before
Area Forecast Discussion
National Weather Service Medford OR
120 PM PDT Sun Mar 14 2021

The Aviation section has been updated...

.AVIATION...For the 14/18Z TAF Cycle...Updated at Noon PDT...
As of 20Z, winds had shifted to northwesterly along and near the
coast while moderate to locally strong southerly winds continued
across inland locations. The strongest winds, thus far, have been in
the Shasta Valley, where gusts 40 to 50KT have been observed. We'll
need to keep an eye on KLMT through the afternoon because, while the
majority of the model guidance suggests gusts will stay below 30KT,
RDD-MFR pressure gradient is running a bit above model guidance and
high resolution models suggest peak gusts in the 30 to 35 KT range.
At this point, we have moderate confidence that winds at KLMT will
stay below the Airport Weather Warning criteria of 35KT there.

Also related to winds, SE winds have failed to make into Medford,
thus far, so the NW surface wind at KMFR is combining with SE winds
aloft to result in low level wind shear. This has been reported by a
couple of aircraft. This is likely to continue through 21Z, and
possibly until 23Z if SE winds do not mix to the SFC at that
location.

The slow moving cold front pushing in today is expected to primarily
result in MVFR conditions along the coast and across the west side
this afternoon. This evening, as the low level cold front pushes
further east onto the east side, the upper level trough is expected
to slow. This will result in rain changing to snow overnight into
Monday morning. This will lead to a period of IFR and total terrain
obscurations for elevations above about 1kft west of the Cascades,
to include KMFR south and eastward into NorCal. Showers are expected
to taper off across most of the area between 12Z and 18Z Monday
morning. ~BTL

&&

.UPDATE...
The near term forecast remains on track with the front moving
onshore around noon. Radar is picking up on precipitation off the
coast as of 9 am, but the rain is very light according to one of our
spotters. We did add some thunderstorms to the forecast over the
waters this evening into tonight. With some very cold air aloft and
the trough axis right over southern Oregon, a few rumbles of thunder
are not out of the question near the coast. Otherwise, the low level
snow and wind forecasts remain on track tonight into Sunday.

For more information about the wind and snow hazards, read the
discussion below. -Smith

&&

.DISCUSSION.../Issued 425 AM PDT Sun Mar 14 2021/
An abrupt change in the weather pattern is expected today with
rain, snow and gusty winds today, followed by low elevation snow
developing tonight and early Monday. Satellite imagery shows a
well-defined cold front just off the coast. Behind the front there
is plenty of cold cumulus. South winds have begun to increase
along the coast and over the coastal mountains. Winds will
increase further this morning along the coast and rain will begin
to push into the coast and coastal range. South winds will also
increase for inland areas this morning and afternoon, mainly over
the mountains, in the Shasta Valley and for areas east of the
Cascades in the Summer Lake area. A Wind Advisory is in effect for
gusty to strong winds that are expected in the Shasta Valley and
Summer Lake areas today into early this evening.

Late this morning into the afternoon, expect precipitation to
begin to spread inland over western portions of the area. Then rain
and snow will increase and spread across the CWA late this
afternoon and this evening. Significant snow impacts are expected
as this system moves inland. Initially, snow impacts may begin in
the higher terrain this afternoon with snow levels starting out
at about 4000 to 5000 ft, though lower (down to 3000 feet) in
upslope- favored Mount Shasta City area. However, the March sun
angle will make it difficult for snow impacts to affect roadways
at the onset of snowfall. Snow impacts will increase this evening
and tonight as temperatures cool, snow levels fall and precipitation
increases. Heavy snow impacts are expected in the Mount Shasta
City area with moderate snow impacts expected to develop across
much of Siskiyou and Modoc Counties and over the Siskiyous and
Southern Oregon Cascades. West of the Cascades, light to moderate
snow is expected. Models continue to indicate very cold air aloft
(-4 to -8 deg C at 850 mb) will move into areas west of the
Cascades this evening and tonight as the front moves eastward and
the upper low dives south-southeast, moving into Northern
California. As a result, expect snow levels to lower to 1500 to
2000 ft with the frontal passage, resulting in snow impacts on
higher passes and in some western valleys.

As the upper low continues moves further inland, becoming
centered over northern California, additional cold air advection
will bring snow levels down to 500 to 1000 feet late tonight and
Monday morning. A notable feature with this system is that the
GFS and NAM operational models (and GEFS and European ensemble
mean) indicate 850 mb temperatures dipping to around -7 to -8C.
This will be the coldest temperature at that level (850mb) since
2018 and the coldest March temperatures at that level since 2012.
How much precipitation is left when those very cold readings
arrive is in question, but it's safe to say that some valleys west
of the Cascades will see some snowfall late tonight and Monday
morning. We can't even rule out some snowflakes all the way to the
coast with how cold the air mass is. Showers will be focused
mainly over the mountains and foothills during this time period.
However snow showers may bring light snowfall of a trace to
generally less than an inch to valleys west of the Cascades.

For the latest details on the Winter Storm Warnings in south-
central and southeast Siskiyou County and the Winter Weather
Advisories for other areas, please see the WSWMFR for details.

Light showers, a result of ongoing upslope flow, could continue
Monday afternoon and evening, but no substantial precipitation
is expected. High temperatures will be much cooler with
temperatures of 15 to 20 degrees cooler compared to Saturday's
high temperatures. Additionally, cold temperatures are expected
Monday night with most western valleys in the 20s to lower 30s
and temperatures dropping into the lower to mid 30s along the
coast. East of the Cascades, low temperatures are expected to be
in the mid to upper teens Tuesday morning.

PREV LONG TERM DISCUSSION... /Issued 232 PM PST Sat Mar 13
2021/...Tue, March 16th through Sat, March 20th and Beyond... By
Tuesday morning we'll be under weak high pressure ridging behind
the Sunday-Monday upper level trough and associated cold front.
There will be a split jet stream along the west coast, with the
northern branch moving over southeastern Alaska and British
Columbia and the southern branch moving across California.
Meanwhile, there will be an upper level trough centered over the
Gulf of Alaska. Temperatures across the area on Tuesday will
remain cool, with valley highs in the 40s and 50s. While this puts
high temperatures about 5 to 7 degrees below the 1981-2010
calendar day averages, it should be a brilliant afternoon with
partly cloudy to mostly sunny skies Tuesday.

Clouds are expected to increase Wednesday as the southern branch
of the jet stream moves northward over our area and broadens.
While guidance suggests low probabilities of showers Wednesday
afternoon and evening under diffluent southwest flow, it's not
hard to imagine some spits and sprinkles over the hills and some
snow flurries over the mountains above about 5kft as skies will
be partly to mostly cloudy. It will also be milder, with valley
highs mostly in the 50s and lower 60s.

Thursday the upper level trough in the Gulf of Alaska will move
closer to the coast and then it will move inland over the weekend,
exiting to our east early next week. This will send a couple of
cold frontal boundaries onto the coast and through the forecast
area Thursday into Friday with showers likely over the weekend and
into Monday to possibly even Tuesday.

From Wednesday night through Saturday current projections are for
1 to 2.5 inches of water across Curry, southwestern Josephine,
and far western Siskiyou County, a half inch an inch across Coos
County, most of the Douglas County, and the Mount Shasta area, and
a quarter to a half inch across most of Jackson County. Areas
east of the Cascades are likely to get around a quarter of an inch
around Chemult to nothing across the drier valleys of the east
side. However, Friday and Saturday the GFS model does suggest the
possibility of some showers and some isolated thunderstorms for
areas east of the Cascades which could bring at least some
measurable precipitation to those drier areas. Snow levels look as
if they will generally fluctuate between 4kft and 6kft. A few
inches of new snow is expected across most locations above 5kft,
but elevations above 6500 feet in Siskiyou County could see 7 to
15 inches of snowfall.

While an upper level ridge looks as if it will move in the early
to middle part of next week (22nd-23rd), there will also be
another upper level trough moving into the Gulf of Alaska. Thus,
we're likely to experience a drier period mid-late next week with
warmer temperatures. The ensembles indicate some precipitation
from this next upper level trough moving into the area late next
week through next weekend (roughly the 25th-28th). ~BTL

&&

.MARINE...Updated 845 AM PST Sunday, 14 Mar 2021...
NDBC buoy data remains unavailable, but information from the Umpqua
Offshore Buoy 229 is available at cdip.ucsd.edu. Polar orbiting
satellites are also still providing some wind data for areas beyond
10NM of the coast. Due to the lack of data from the NDBC buoys, we
have less data to calibrate the forecast for those areas as compared
to normal.

A strong cold front will continue to bring southerly gales this
morning with very steep, wind driven seas. The impact will be less
for locations within 5 nm from shore such as the waters near
Florence, Reedsport and Coos Bay. Mariners should also prepare for
steep wind driven seas reaching 10 to 15 feet with a dominant wave
period under 10 seconds. Combined seas are expected to peak around
noon, but building west-northwest swell combined with a smaller
southwest swell is expected to bring another round of hazardous,
high, and very steep seas Sunday night into Monday.

Seas then begin to subside, but are likely to remain high and steep,
10 feet or higher, through Monday night. Seas then begin to subside
Monday morning, but are likely to remain high and steep through
Monday night.

Seas diminish further into Tuesday evening, reaching a minimum of 5
to 6 feet. We'll see a break in the active weather Tuesday and
Wednesday before another fairly strong front moves in Thursday.
~BTL/Miles

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 8 PM PDT this evening for ORZ031.
     Hazardous Seas Warning until 5 PM PDT Monday for ORZ021-022.
     Winter Weather Advisory from 5 PM this afternoon to 10 AM PDT
     Monday below 2000 feet in the for ORZ023>026.
     Winter Weather Advisory from 5 PM this afternoon to 10 AM PDT
     Monday for ORZ028.

CA...Winter Storm Warning from 4 PM this afternoon to 10 AM PDT
     Monday above 3000 feet in the for CAZ082.
     Winter Weather Advisory from 5 PM this afternoon to 10 AM PDT
     Monday above 2000 feet in the for CAZ080.
     Winter Weather Advisory from 8 PM this evening to 10 AM PDT
     Monday for CAZ081.
     Wind Advisory until 8 PM PDT this evening for CAZ081.
     Winter Storm Warning from 4 PM this afternoon to 10 AM PDT
     Monday for CAZ083.
     Winter Weather Advisory from 8 PM this evening to 10 AM PDT
     Monday for CAZ084-085.
     Winter Weather Advisory from 5 PM this afternoon to 10 AM PDT
     Monday for CAZ083.

Pacific Coastal Waters...Gale Warning until 2 PM PDT this afternoon for
     PZZ350-356-370-376.
     Hazardous Seas Warning until 5 PM PDT Monday for PZZ350-356.
     Hazardous Seas Warning from 2 PM this afternoon to 5 PM PDT
     Monday for PZZ370-376.

Nearby

Small Craft Advisories in Oregon, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.